Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Charleston, WV

June 28, 2003McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2003, 7:39 PM EDT for McDowell County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 7:39 PM EDT (23:39 UTC)
Expired
Jun 28, 2003, 8:15 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 282339
SVRRLX
WVC047-290015-
/NEW.KRLX.SV.W.ETN#.282339-290015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDOWELL COUNTY IN WEST VIRGINIA...

* UNTIL 815 PM EDT...

* AT 734 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF BRADSHAW...OR ABOUT 14 MILES EAST
  OF GRUNDY...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELCH.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3739 8191 3724 8182 3744 8150 3750 8181

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:30 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT SAT JUN 28 2003

*********************************************************************
230 PM EDT SAT JUN 28 2003

TONIGHT AND SUNDAY

FAIRLY QUIET PERIOD OVERALL.  MOST CLOUDS WEST OF THE MOUNTAINS ARE
DIURNAL IN NATURE AND WILL DISSIPATE AFTER SUNSET.  WILL MAINTAIN
CLOUDS AND SLIGHT CHANCE POPS THROUGH MIDNIGHT ALONG THE EASTERN
SLOPES AS SE FLOW CONTINUES. DO FORESEE SOME FOG OVERNIGHT ONCE
AGAIN BUT LOW LEVEL MOISTURE LESSENS SOMEWHAT SO IT SHOULD NOT BE AS
DENSE.  DID NOT MESS WITH TEMP GRIDS MUCH...AGREES WELL WITH MOS
ALREADY.

SLIGHTLY WARMER DAY TOMORROW AS 850 TEMPS CLIMB TO +15 OR +16...BUT
A FEW MORE CU AND MIDLEVEL CLOUDS FROM THE WEST SHOULD TEMPER MAXES
SOMEWHAT. DYING FRONTAL BOUNDARY TO MOVE INTO NW COUNTIES LATE...BUT
BEST UVV/MOISTURE OFF TO THE NORTH AND WILL MAINTAIN DRY FORECAST.
MINOR TWEAKS TO MOST OF THE HOURLY GRIDS.

SUNDAY NIGHT THROUGH TUESDAY NIGHT

STILL BETWEEN SYSTEMS SUNDAY NIGHT...BEFORE FRONT APPROACHES FROM
THE NORTH.  BENIGN WEATHER PATTERN YESTERDAY TURNED INTO AN ACTIVE
ONE TODAY FOR MONDAY AFTERNOON THROUGH TUESDAY.  FRONT DROPPING DOWN
FROM THE NORTH TURNS INTO A WARM FRONT THEN RETREATS BACK TOWARDS
PA...AS LOW PRESSURE RIDES UP THE OHIO VALLEY.  FEEL THE BEST CHANCE
OF RAINFALL ARRIVES LATE MONDAY AFTERNOON INTO MONDAY NIGHT.  PLENTY
H5-H7 Q-VEC CONVERGENCE AND H2 DIVERGENCE...NOT TO MENTION WAA AND A
BAROCLINIC ZONE TO FOCUS ACTIVITY.  DIDNT JUMP ON CAT POPS MAV IS
GIVING...BUT BUMPED POPS TO HIGH CHANCE END ACROSS I-64 AND
SOUTH....30S ACROSS THE NORTH.  AS A WAVE RIDES ALONG THE FRONT
TUESDAY CONTINUED A CHANCE OF RW/TRW.

MAX/MIN GRIDS IN LINE FOR THE MOST PART...DID HOWEVER NUDGE THEM
DOWN A FEW TUESDAY AND UP A FEW MONDAY NIGHT WITH CLOUDS AND RAIN
AROUND.

0.64 INCHES OF RAIN IS NEEDED TO BREAK THE ALL TIME WETTEST MONTH
FOR JUNE IN CRW...WHICH WAS SET IN 1998...IF CONVECTION FIRE UP MON
AFTERNOON AND NIGHT...WE STILL HAVE A CHANCE OF BREAKING THAT
MARK.

WEDNESDAY THROUGH SATURDAY

TOUGHEST PART OF FORECAST SPILLS OVER FROM TUESDAY INTO WEDNESDAY.
BY WEDNESDAY...WEAK UPPER AIR DISTURBANCES MAY BE LINGERING OUT
TOWARD MEM...WITH MOST MOISTURE TO OUR SOUTH.  QUESTION IS - DOES
THE MOISTURE TRY TO INCH BACK NORTH AGAIN ON WEDNESDAY.  12Z GFS
FAVORS DRY WEDNESDAY BUT IN THE WEAK FLOW...I WILL AT LEAST HAVE
20-30 POPS FOR SOUTHERN PART OF COUNTY WARNING AREA ON WEDNESDAY.

LEAVING THURSDAY DRY. KEPT A 20 POP FOR NOW OVER NORTHERN COUNTIES
FRIDAY AFTERNOON AND EVENING...BUT DO NOT THINK THE GREAT LAKE FRONT
ON FRIDAY WILL REACH US ON SATURDAY.  HAZE SHOULD BE INCREASING IN
OHIO VALLEY FRIDAY AND SATURDAY.

RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

CL/29/BATTY
*********************************************************************

957 AM EDT SAT JUN 28 2003

FOG LIFTING OUT NOW...CAN ALREADY SEE SOME CU FORMING ALONG THE
EASTERN SLOPES.  EXPECT MORE TO FORM AS SE FLOW BECOMES ESTABLISHED.
ALSO ELECTED TO UP POP TO 30 IN THIS AREA AND ADD A CHANCE OF
THUNDER.  SPLIT OFF POCAHONTAS COUNTY FOR 30 POP AND ADDED SLIGHT
CHANCE TO RANDOLPH/WEBSTER COUNTIES.  ALSO TWEAKED CLOUD GRIDS A BIT
TO INCREASE A BIT MORE IN THE EAST AS TIME MOVES ON.  TEMPS LOOKING
OK FOR NOW AND WILL NOT CHANGE.

CL
*********************************************************************

200 AM EDT SAT JUN 28 2003

...TODAY AND TONIGHT...
HIGH PRESSURE DOMINATE THE WEATHER ACROSS THE REGION TODAY...MODELS
CONTINUE TO BRING A SYSTEM INTO THE SOUTHEAST.  WILL CONTINUE THE
DRY FORECAST IN THE WEST...SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EAST.  TEMPERATURES ARE ON TRACK.

...SUNDAY THROUGH NEXT FRIDAY...
STILL WATCHING FOR LATE WEEKEND FRONT AND SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE CWA.  FOR THE WORK
WEEK...HIGH PRESSURE RESOUNDS THROUGH MUCH OF THE AREA.  NOT MANY
CHANGES NEEDED FOR THIS TIME PERIOD.  SLIGHT AND LOW CHANCE POPS
SHOWING UP IN THE EXTENDED...BUT AS OF YET NO BIG SYSTEMS SWEEPING
THROUGH THE REGION.  AFTERNOON HIGH TEMPERATURES EXPECTED TO WARM A
DEGREE OR TWO EACH DAY.

ELW/KF
*********************************************************************

940 PM EDT FRI JUN 27 2003

HAVE DECIDED TO GO AHEAD AND UPDATE THE ZONES TO HANDLE THE LIGHT
WINDS AND CLEARING SKIES.

JSH

*********************************************************************

915 PM EDT FRI JUN 27 2003

LATEST SATELLITE IMAGERY SHOWS BACK EDGE OF CLOUDS IS SLOWLY PUSHING
EAST AT THIS TIME.  HOWEVER...HOURLY SKY GRIDS SEEM TO BRING CLOUDS
BACK INTO OUR NORTHWESTERN COUNTIES BY MORNING.  NOT EXACTLY SURE
WHERE THESE CLOUDS ARE COMING FROM AS MODELS AND SATELLITE IMAGERY
DOES NOT SHOW ANYTHING HEADED OUR WAY.  WILL TWEAK HOURLY SKY GRIDS
TO MATCH CURRENT TRENDS AND EXPECTED OVERNIGHT GRIDS.

BECAUSE CLEARING TREND IS ON-GOING...DO NOT REALLY SEE A NEED TO
UPDATE THE ZONE PACKAGE AT THIS TIME.

JSH

*********************************************************************
Hazardous weather outlook, Jun 28, 4:00 AM EDT, 15 hours 39 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

KF

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.